Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2003, 3:10 PM CDT for Baldwin County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 17, 2003, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 172010 SVRMOB ALC003-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 310 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 345 PM CDT * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF BON SECOUR TO PERDIDO BEACH...MOVING SOUTHWEST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JOSEPHINE BY 315 PM CDT... OAK BY 320 PM CDT... ORANGE BEACH...AND BON SECOUR BY 325 PM CDT... CASWELL BY 330 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED. CALL 1-800-284-9054 TO REPORT SEVERE WEATHER. LAT...LON 3041 8781 3044 8743 3012 8760 3012 8795 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:30 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 10:30 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1030 AM CDT THU JUL 17 2003 WILL UPDATE ZONES AROUND 1100 AM AND TAKE OUT MENTION OF MORNING IN FORECAST. LATEST SURFACE ANALYSIS SHOWS A WEAK BOUNDARY ACROSS NORTH PART OF CWA. UPPER AIR FLOW IS OUT OF THE NORTH AND NORTHEAST AND WILL SEE THUNDERSTORM DEVELOPMENT ACROSS MOST OF AREA DURING THE AFTERNOON AS A WEAK IMPULSE MOVES SOUTH THROUGH FLOW. THE THUNDERSTORM ACTIVITY WILL ALSO BE MOVING SOUTH. WILL MAKE POPS 50 PERCENT ALL AREAS. ALSO AIRMASS REMAINS VERY UNSTABLE ACROSS THE AREA AND IT WONT TAKE A LOT OF LIFT TO TRIGGER THUNDERSTORMS. TROPICAL WAVE WAS NOTED IN UPPER AIR CHARTS THIS MORNING FROM CUBA TO SOUTH OF MOBILE. THIS WAVE SHOULD PASS SOUTH OF THE AREA BY FRIDAY. .MOB... AL...NONE. FL...NONE. MS...NONE. 01/
Hazardous weather outlook, Jul 17, 6:30 AM CDT, 8 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 630 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT LIGHTNING STRIKES WITH THE STORMS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 17, 1:54 PM CDT, 1 hour 16 minutes before
FLZ002>006-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 154 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES UNTIL 300 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT 15 MPH. THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE... CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND BELFOREST THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 17, 2:01 PM CDT, 1 hour 9 minutes before
ALZ063-171930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 201 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE THROUGH 230 PM. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45 MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN. ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 2:58 PM CDT, 12 minutes before
ALZ064-FLZ002-006-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 258 PM CDT THU JUL 17 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES UNTIL 400 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. PEA TO MARBLE SIZE HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 35 min |
| Jul 16, 8:32 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 43 min |
| Jul 16, 9:36 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 54 min |
| Jul 16, 10:00 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Jul 16, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 25 min |
| Jul 16, 11:08 PM CDT | Special Marine Warning | MOB | 112 min | |
| Jul 16, 11:08 PM CDT | Special Marine Warning | MOB | 112 min | |
| Jul 17, 12:03 AM CDT | Flash Flood Warning | MOB | Conecuh | 87 min |
| Jul 17, 2:18 PM CDT | Special Marine Warning | MOB | 72 min | |
| Jul 17, 3:22 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 17, 3:22 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 17, 3:49 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 26 min |
| Jul 17, 4:17 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 28 min |
| Jul 17, 4:38 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 22 min |
| Jul 17, 4:57 PM CDT | Special Marine Warning | MOB | 63 min | |
| Jul 17, 5:50 PM CDT | Special Marine Warning | MOB | 55 min | |
| Jul 17, 6:25 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.